Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 24, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 17, 2018, 8:30 PM EDT for Hamilton County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 8:30 PM EDT (00:30 UTC)
- Expired
- Aug 17, 2018, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:26 PM EDT | FLASH FLOOD | Soddy-Daisy, TN | SODDY-DAISY LAW ENFORCEMENT REPORTS SEVERAL ROADS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
879
WGUS54 KMRX 180030
FFWMRX
TNC065-180330-
/O.NEW.KMRX.FF.W.0024.180818T0030Z-180818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
830 PM EDT FRI AUG 17 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Hamilton County in east Tennessee...
* Until 1130 PM EDT.
* At 828 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Lakesite,
Fairmount, Harrison, Red Bank, North Chickamauga Creek Gorge,
Harrison Bay State Park, Mowbray Mountain, Middle Valley, Falling
Water, Shady Grove and Flat Top Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3510 8538 3511 8539 3531 8525 3528 8496
3522 8498 3519 8501 3516 8501 3514 8503
3510 8501 3508 8501
$$
mjb1 follow-up statement
092
WGUS74 KMRX 180132
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
932 PM EDT FRI AUG 17 2018
TNC065-180330-
/O.CON.KMRX.FF.W.0024.000000T0000Z-180818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton TN-
932 PM EDT FRI AUG 17 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
CENTRAL HAMILTON COUNTY...
At 931 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Three to four inches of rain have
already fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Chattanooga, Soddy-Daisy, Signal Mountain, Walden, Lakesite,
Fairmount, Harrison, Red Bank, North Chickamauga Creek Gorge,
Harrison Bay State Park, Mowbray Mountain, Middle Valley, Falling
Water, Shady Grove and Flat Top Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3510 8538 3511 8539 3531 8525 3528 8496
3522 8498 3519 8501 3516 8501 3514 8503
3510 8501 3508 8501
$$
mjbWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 7:40 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 17, 7:40 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Morristown TN 740 PM EDT Fri Aug 17 2018 .AVIATION...It will be an active and wet TAF period as a low pressure system push across the Southern Appalachian Region. As a result...the area will see periods of showers and thunderstorms. Exact timing a storm will move across a TAF site is uncertain...but terminals should be prepared for occasional bands of convection moving through which may lower clouds and reduce VIS for MVFR to IFR conditions throughout the next 24 hours. Brief erratic and gusty thunderstorm winds will also be possible as storms approach local TAF sites. Also...with recent rains...areas of fog formation is expected towards sunrise for an additional chance of MVFR to IFR conditions. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && mjb
Hazardous weather outlook, Aug 17, 3:14 PM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 PM EDT Fri Aug 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 314 PM EDT Fri Aug 17 2018 /214 PM CDT Fri Aug 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon and tonight as an upper disturbance moves in from the west. Some of these stronger thunderstorms could become severe with the primary threats being damaging winds and frequent cloud to ground lightning. In addition, ample moisture will support periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are expected once again both Saturday and Sunday, especially during the afternoon and evening. Some of these stronger thunderstorms could become severe with the primary threats being damaging winds and frequent cloud to ground lightning. In addition, ample moisture will support periods of heavy rainfall. Another system will move across the region Monday and Tuesday producing another round of potential strong to severe thunderstorms. Once again, the primary threats being damaging winds, frequent cloud to ground lightning and torrential rains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 17, 5:52 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD SPRING CITY 35.69N 84.86W
08/17/2018 RHEA TN 911 CALL CENTER
LOCALIZED FLASH FLOODING OCCURRING AROUND THE SPRING CITY
AREA WITH PONDING TO MINOR FLOODING ON SOME AREA
ROADWAYS. 3 ROADS ARE CURRENT CLOSED DUE TO FLOODING.
&&
MBLACKSpecial weather statement, Aug 17, 7:32 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
732 PM EDT FRI AUG 17 2018
TNZ083-084-099-100-180015-
Rhea TN-Bradley TN-Hamilton TN-Meigs TN-
732 PM EDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...NORTHWESTERN
BRADLEY...SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL
815 PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm over
Soddy-Daisy, or 12 miles north of Chattanooga, moving northeast at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Chattanooga, Cleveland, Dayton, Soddy-Daisy, Walden, Lakesite,
Harrison, Fairmount, Red Bank, Graysville, Flat Top Mountain, North
Chickamauga Creek Gorge, Hopewell, Harrison Bay State Park, Big
Spring, Sale Creek, Mowbray Mountain, Middle Valley, Birchwood and
Falling Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3520 8534 3532 8524 3539 8520 3556 8502
3546 8485 3539 8484 3535 8486 3534 8483
3518 8481 3512 8528
TIME...MOT...LOC 2332Z 238DEG 23KT 3524 8518
MoultonThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:03 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 72 min |
| Aug 17, 8:11 PM EDT | Areal Flood Advisory | MRX | Hamilton | 2 hr |
| Aug 17, 8:47 PM EDT | Areal Flood Advisory | MRX | Marion | 118 min |
| Aug 17, 9:18 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 42 min |
| Aug 17, 9:55 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 50 min |
| Aug 17, 11:25 PM EDT | Areal Flood Warning | MRX | Hamilton | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.